Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 65, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Nov 17, 2004, 6:01 PM CST for Liberty County, Polk County, San Jacinto County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 17, 2004, 6:01 PM CST (00:01 UTC)
- Expired
- Nov 17, 2004, 8:00 PM CST
- In force
- 119 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Liberty County, TX, Polk County, TX, San Jacinto County, TX
The radar
The Houston radar (KHGX), 129 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHGX 180002
FFWHGX
TXC291-373-407-180200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
601 PM CST WED NOV 17 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LIBERTY COUNTY IN SOUTHEAST TEXAS
SAN JACINTO COUNTY IN SOUTHEAST TEXAS
POLK COUNTY IN SOUTHEAST TEXAS
* UNTIL 800 PM CST
* AT 555 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BAND OF VERY HEAVY RAIN EXTENDING FROM NORTHWEST LIBERTY
COUNTY TO THE NORTHEAST ACROSS SAN JACINTO COUNTY AND INTO POLK
COUNTY. THIS BAND IS SLOWLY MOVING NORTHEAST ACROSS THESE COUNTIES.
RADAR ESTIMATES INDICATE THAT BETWEEN 2 AND 4 INCHES OF RAIN HAS
FALLEN DURING THE PAST 3 HOURS. AN ADDITIONAL 1 TO 3 INCHES IS
LIKELY DURING THE NEXT HOUR AND A HALF. THIS ADDITIONAL RAINFALL
WILL CAUSE FLOODING OF AREA ROADWAYS.
* FLOODING IS EXPECTED IN OR NEAR...
CLEVELAND...SHEPHERD....LIVINGSTON...LEGGETT AND MOSCOW
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3045 9519 3024 9509 3047 9479 3063 9475
3099 9469 3102 9494 3080 9511
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 17, 2:15 PM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Nov 17, 2:15 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 215 PM CST WED NOV 17 2004 .DISCUSSION... SHOWERS AND THUNDERSTORMS...SOME OCCASIONALLY ROTATING...CONTINUE TO DEVELOP ACROSS SOUTHEAST TEXAS AHEAD OF A SLOW MOVING SQUALL LINE. THE LINE IS MOVING OUT OF OUR WESTERN COUNTIES AND WILL PROBABLY BE IN THE HOUSTON METRO AREA JUST IN TIME FOR THE AFTERNOON RUSH HOUR. BY ZONE ISSUE TIME...WELL BE ABLE TO REMOVE THE NORTHWEST COUNTIES FROM THE FLOOD WATCH. WILL KEEP THE REMAINING PORTIONS OF SOUTHEAST TEXAS IN THE FLOOD WATCH. WIDESPREAD ADDITIONAL 1 TO 3 INCH AMOUNTS WITH ISOLATED 5 INCH TOTALS COULD STILL LEAD TO SOME FLOODING. AS THE STORMS MOVE TO THE EAST THIS EVENING...WELL LIKELY BE ABLE TO REMOVE MORE COUNTIES...IF NOT ALL OF THEM...FROM THE WATCH BY MIDNIGHT. AS FOR SEVERE WEATHER...WE CONTINUE TO WATCH FOR SPINNERS ALONG AND AHEAD OF THE SQUALL LINE AS LOW LEVEL INFLOW AND UPPER LEVEL DIFFLUENCE BOTH REMAIN STRONG. EXPECT CONVECTION TO COME TO AN END OVERNIGHT BUT WE COULD SEE SOME ACTIVITY TOMORROW MORNING NEAR AND ALONG THE COAST. AFTER A RAIN BREAK THURSDAY AND THURSDAY NIGHT...WELL GRADUALLY GET BACK INTO A WET PATTERN ON FRIDAY AS A SOUTHWEST FLOW ALOFT BECOMES ESTABLISHED AGAIN. THIS FLOW WILL LIKELY KEEP THE NEXT COLD FRONT ON SUNDAY OR MONDAY FROM NOT MAKING IT ALL THE WAY THROUGH THE AREA. WITH THIS BOUNDARY BECOMING STATIONARY AND THE NEXT UPPER LOW DROPPING TO THE WEST OF TEXAS... IMPULSES WILL RIDE ACROSS THE AREA ON THE SOUTHWEST FLOW ALOFT. THESE HARD TO TIME FEATURES WILL RESULT IN BETTER RAIN CHANCES. FOR NOW...WILL GO WITH 50% POPS EVERYWHERE FROM SATURDAY ON INTO THE MIDDLE OF NEXT WEEK. THESE POPS MAY EVENTUALLY NEED TO BE SIGNIFICANTLY RAISED DEPENDING ON THE STRENGTH AND MOVEMENT OF THE UPPER LOW AND THE LOCATION OF ANY FRONTAL BOUNDARIES. CONFIDENCE IN THIS FORECAST PACKAGE IS LOW. ON YEAH...WILL ADD PATCHY FOG TO THE FORECAST FOR TONIGHT. 42 && .MARINE... WILL KEEP THE SMALL CRAFT ADVISORY UP FOR THE 00-60 NM WATERS TONIGHT ALTHOUGH GRADIENT SHOULD DRAMATICALLY RELAX OVERNIGHT. WINDS AND SEAS SHOULD REMAIN BENIGN THURSDAY INTO THE WEEKEND WITH BROAD LOW STAYING OVER TEXAS AND A WEAKER HIGH FURTHER EAST. MODEL CONSISTENCY NOT OCCURRING WITH RESPECT TO NEXT STORM EVENT(S) TO COME OUT OF THE SOUTHWEST SO HAVE LITTLE CONFIDENCE IN DETAILS OF WINDS AND SEAS BEYOND FRIDAY. 30 && .AVIATION... BROAD BAND OF CONVECTION ASSOCIATED WITH EASTWARD PROGRESSION OF UPPER TROUGH WILL MOVE THROUGH HUB AIRPORTS 22-01Z TIME FRAME. EXPECT AT LEAST SOME CLEARING LATE TONIGHT AND WITH WET GROUND AND NEAR CALM WINDS...IFR FOG ALL BUT GLS BY 10Z AND CONTINUING INTO THE MID MORNING AT LEAST. 30 && .HGX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH ALL BUT NW PORTIONS OF SOUTHEAST TEXAS UNTIL MIDNIGHT. SCA 00 TO 60 NM WATERS. SCEC BAYS. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 61 74 59 74 59 / 40 10 10 50 30 HOUSTON (IAH) 64 76 61 76 60 / 70 10 10 30 30 GALVESTON (GLS) 75 67 76 65 76 / 80 20 10 30 30 &&
Hazardous weather outlook, Nov 17, 10:39 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1039 AM CST WED NOV 17 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 1039 AM CST WED NOV 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. ...A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH MIDNIGHT TONIGHT... .DAY ONE...REMAINDER OF TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS SOUTHEAST TEXAS. UPPER LEVEL LOW PRESSURE WILL MOVE ACROSS CENTRAL AND NORTHERN TEXAS TODAY. MODERATE TO STRONG WIND SHEAR...OR TURNING OF WINDS WITH HEIGHT...ALONG WITH ABUNDANT MOISTURE AND HIGH INSTABILITIES WILL RESULT IN THE THREAT FOR SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTHEAST TEXAS THIS MORNING AND THIS AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL BE STRONG DAMAGING WINDS AND ISOLATED TORNADOES. LARGE HAIL IS ALSO POSSIBLE WITH THESE SEVERE THUNDERSTORMS. IN ADDITION TO THE SEVERE WEATHER THREAT...SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN ACROSS MUCH OF SOUTHEAST TEXAS. ISOLATED 5 INCH TOTALS ARE VERY POSSIBLE WHERE TRAINING OF THUNDERSTORMS OCCURS. THESE RAINFALL TOTALS IN COMBINATION WITH SOME PREVIOUS HEAVY RAINFALL COULD LEAD TO FLOODING. SOME MINOR COASTAL FLOODING ALONG THE WESTERN SHORE OF GALVESTON BAY AND THE NORTHERN FACING SHORES OF GALVESTON ISLAND AND THE BOLIVAR PENINSULA IS POSSIBLE DUE TO THE COMBINATION OF HEAVY RAINFALL AND ABOVE NORMAL TIDE LEVELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.
In the hours before
Local storm report, Nov 17, 4:49 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
449 PM CST WED NOV 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0937 AM TORNADO LA PORTE 29.67N 95.04W
11/17/2004 F0 HARRIS TX EMERGENCY MNGR
MINOR ROOF DAMAGE WITH FENCES DOWN IN RESIDENTIAL AREAS.
WINDOW BLOWN OUT WITH SIDING DAMAGE TO HOME. DAMAGE
REPORTED NEAR DRIFTWOOD AND FAIRMONT STREETS.
1015 AM TORNADO 3 WSW CROSBY 29.90N 95.10W
11/17/2004 F0 HARRIS TX EMERGENCY MNGR
POWERLINES DOWN ON SHELDON ROAD AND OLD HIGHWAY 90. KEY
MAP 418 X.
0325 PM TSTM WND DMG TOMBALL 30.10N 95.62W
11/17/2004 HARRIS TX TRAINED SPOTTER
ROOF AND TREE DAMAGE TO TOMBALL JUNIOR HIGH SCHOOL.
&&
GH / PBThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 7:55 PM CST | Flash Flood Warning | HGX | Liberty, Polk | 95 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.